Kansas, 2016Damaging Wind in Kansas, August 12, 2016
August 12, 2016 · NWS GLD · 1 event in 1 county or zone
During the late evening a thunderstorm moved through northern Sherman county. The storm produced wind gusts estimated around 60 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening a thunderstorm moved through northern Sherman county. The storm produced wind gusts estimated around 60 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 9:25 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 12, 9:25 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1025 PM MDT FRI AUG 12 2016
.SHORT TERM...(This afternoon through Saturday)
Issued at 1150 AM MDT Fri Aug 12 2016
A surface high pressure area centered over Alberta is ridging
south into the Tri-state area at midday, keeping skies generally
clear with northerly winds. Removed mention of convection later
today given the broadly divergent surface flow and lack of any
significant upper level features. Thinking anything that forms
later today will be confined to the foothills and immediate
adjacent plains of Colorado and will not make it anywhere near
our western counties. Temperatures will trend a bit cooler today
and Saturday with highs holding in the 80s.
The next chance at thunderstorms will be Saturday afternoon over
Colorado as a weak mid level trough moves toward the Central
Plains in NW flow aloft. A weak surface convergent zone will set
up over eastern colorado as the short wave approaches, acting as a
focus for convection.
.LONG TERM...(Saturday night through Friday)
Issued at 141 PM MDT Fri Aug 12 2016
Moisture flow becomes cut off Saturday night as PoPs diminish
heading into Sunday morning. Shower and thunderstorm activity will
wind down through Saturday night with only a few lingering slgt chc
areas on Sunday morning. High pressure will prevail in the southwest
on Sunday before flattening and becoming elongated across the
southern states as we head into Monday. Flow aloft during the Monday
through Wednesday time frame will be very weak but will mainly be
westerly to northwesterly. A series of troughs will traverse the
northern Plains with PoPs remaining north of the CWA through mid
week. We should remain south of any influence from this activity
through Wednesday. A relatively deep trough will dive southeastward
on Thursday and increase the PoP chances across the region,
especially in the western and northwestern portions of the CWA
through around midday and further east through the evening hours. As
we head into Friday the pattern begins to shift southward, bringing
better rain and thunderstorm chances into the area through the day
and into the weekend.
Temperatures during the period will be normal to just above normal.
Look for highs in the upper 80s on Sunday and Monday with lower to
middle 90s Tuesday through Thursday as weak high pressure slides
across the CWA. Middle to upper 80s will prevail once more as we
head into Friday and the weekend. Lows will fall into a very
seasonal lower 60s each night with a few middle 60s values in the
eastern portions of the CWA.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1015 PM MDT Fri Aug 12 2016
KGLD and KMCK, vfr conditions currently expected through the
period. Sfc high currently over the area this evening with light
and variable winds. For Saturday sfc high moves east with low
pressure over the Denver metro area. This will allow for slowly
increasing southerly winds over KGLD with light southeast winds at
KMCK. Toward the 22z timeframe at KGLD showers and thunderstorms
possible through about 02z or 03z while at KMCK appears to be in
the 00z-05z timeframe as a weather disturbance moves in from the
northwest. Have trended toward the better performing hrrr model
(past several days) compared to the nam. Hrrr has backed off a bit
on wind gusts compared to earlier runs but still shows gusty winds
with the stronger storms so have kept it in the taf. If a
thunderstorm were to directly impact either terminal visibilities
could drop into mvfr/ifr range but this far out in the forecast
probabilities too low to include in the forecast.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...DLF
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Aug 12, 9:26 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT FRI AUG 12 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT FRI AUG 12 2016 /1126 AM CDT FRI AUG 12 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE CENTRAL HIGH
PLAINS, MAINLY LATE AFTERNOON AND EARLY EVENING, SATURDAY AND
SUNDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Thunderstorm Wind, Sherman
- When
- August 12, 11:11 PM MST to 11:16 PM MST
- Where
- Sherman County, 11.89 mi NE of Goodland Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.511, -101.573
Estimated wind speeds to be around 60 MPH as the storm moved through.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flash Flooding in Mississippi, August 12, 2016$123,000 · 4 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658279.